Oregon, 2004

High Wind in Oregon, May 17, 2004

May 17, 2004 · NWS PQR · 1 event in 1 county or zone

Winds gusts to 60 mph were reported near Pete's Mountain in Clackamas county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Winds gusts to 60 mph were reported near Pete's Mountain in Clackamas county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at May 17, 1:20 PM PST, 3 hours 40 minutes earlier.

Area forecast discussion, May 17, 1:20 PM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
220 PM PDT MON MAY 17 2004

.SYNOPSIS...AN UPPER LOW PRESSURE AREA OFFSHORE WAS MOVING ONSHORE
INTO SOUTHWEST OREGON AND NORTHERN CALIFORNIA...AND WILL THEN MOVE
EAST THROUGH EASTERN OREGON INTO IDAHO TUESDAY. SHOWERS AND
THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND EVENING OVER MUCH OF
OUR FORECAST AREA...WITH SHOWERS PERSISTING SOUTH AND NEAR THE
CASCADES LATER TONIGHT AND EARLY TUESDAY. A PORTION OF THE LOW WILL
HANG BACK OVER THE FORECAST AREA TUESDAY THROUGH THURSDAY FOR A
CONTINUED CHANCE OF SHOWERS AND A FEW THUNDERSTORMS...ESPECIALLY NEAR
THE MOUNTAINS. ANOTHER SYSTEM IS FORECAST TO DROP DOWN FROM THE NORTH
FRIDAY AND SATURDAY FOR ANOTHER CHANCE OF SHOWERS.
&&

.DISCUSSION
.SHORT TERM...THE APPROACHING UPPER LEVEL LOW IS MOVING TOWARD THE
SOUTHWEST OREGON AND NORTHERN CALIFORNIA COASTS THIS AFTERNOON AS
FORECAST BY THE MODELS. SHOWERS AND THUNDERSTORMS ARE ALREADY
DEVELOPING IN SOUTHWEST AND CENTRAL OREGON...AND NORTHWARD UP THE
CASCADES AND CASCADE FOOTHILLS. LIGHTNING HAS REACHED NEAR MOUNT
ADAMS AND WEST OF MOUNT HOOD. LIFTED INDICES CONTINUE TO BE FORECAST
WELL BELOW ZERO...WITH CAPES NEAR OR ABOVE 1000 J/KG. CONTINUE TO
EXPECT MORE SHOWERS AND THUNDERSTORMS THIS EVENING...DRIFTING WEST
OFF THE MOUNTAINS INTO THE WESTERN VALLEYS.

THE MODELS STILL SHOW A DEFORMATION ZONE FORMING IN THE CENTRAL
CASCADES AND JUST SOUTH OF EUGENE TONIGHT AND EARLY TUESDAY AS THE
LOW MOVES OFF TO THE EAST WHILE REMAINING SOUTH OF OUR AREA. THIS
WILL BRING SOME STEADIER PRECIPITATION TO OUR SOUTHEAST AREA LATE
TONIGHT AND EARLY TUESDAY. ONSHORE GRADIENTS INCREASE LATE TONIGHT
AND TUESDAY AS THE LOW MOVES INLAND LIKELY INCREASING THE MARINE AIR
MASS ONSHORE LATER TONIGHT AND TUESDAY. A PIECE OF THE LOW HANGS BACK
TUESDAY ESPECIALLY OVER OUR NORTHERN AREAS...AND LOOKS LIKE MORE
SHOWERS WITH THUNDERSTORMS NEAR AND ADJACENT AREAS TO OUR NORTHERN
CASCADE ZONES. MARINE AIR MASS WILL LIKELY PRECLUDE OUR SOUTHWEST
AREAS. THE MARINE AIR MASS WILL COOL OFF TEMPS TUESDAY A FEW DEGREES.

THE LOW CONTINUES TO HANG BACK OVER OUR AREA WEDNESDAY AND THURSDAY
IN A WEAKENED FORM. STILL LOOKS UNSTABLE ENOUGH OVER THE CASCADES FOR
A FEW THUNDERSTORMS. SHOULD HAVE MORNING CLOUDS AND SOME SUNSHINE IN
THE AFTERNOONS WEST OF THE CASCADES. TEMPS SHOULD BE NEAR NORMAL DUE
TO THE MARINE AIR MASS. GFS MOS IS PROBABLY A BIT WARM. TOLLESON

.LONG TERM...ANOTHER SHORT WAVE DROPS DOWN THE COAST FRIDAY AND
SATURDAY AND HAVE INTRODUCED A CHANCE OF SHOWERS AS IT DOES PER
COORDINATION WITH NEIGHBORING OFFICES. WILL KEEP SOME RESIDUAL
SHOWERS NEAR THE CASCADES SUNDAY. POSSIBLY ANOTHER SHORT WAVE EARLY
NEXT WEEK. TOLLESON
&&

.MARINE...WILL HAVE A LOW END SMALL CRAFT ADVISORY IN OUR SOUTHERN
WATERS THIS EVENING.
&&

.PRELIMINARY POINT POPS
AST 433111  PDX 533111  SLE 533111  EUG 553111

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CASCADE HEAD TO FLORENCE.

&&
Hazardous weather outlook, May 17, 5:00 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PDT MON MAY 17 2004

ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-181300-
NORTH OREGON COAST-SOUTH WASHINGTON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-
NORTH OREGON CASCADE FOOTHILLS-CASCADE FOOTHILLS IN LANE COUNTY-
NORTH OREGON CASCADES-CASCADES OF LANE COUNTY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
LOWER COLUMBIA AND I-5 CORRIDOR IN COWLITZ COUNTY-WILLAPA HILLS-
600 AM PDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE... TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THERE IS A CHANCE OF THUDNERSTORMS.

In the hours before

Local storm report, May 17, 2:47 PM PST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
347 PM PDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             BRUSH PRAIRIE           45.73N 122.55W
05/17/2004  1.00 INCH        CLARK              WA   TRAINED SPOTTER

            CLARK 53H REPORTS THUNDER LIGHTNING AND 1 INCH HAIL.

&&

DAS
Local storm report, May 17, 3:05 PM PST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
405 PM PDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BRUSH PRAIRIE           45.73N 122.55W
05/17/2004  1.00 INCH        CLARK              WA   NWS EMPLOYEE

&&

DAS

Event by event

1 high wind. Local standard time, as filed.

High Wind, Greater Portland Metro Area

When
May 17, 5:00 PM PST
Where
Greater Portland Metro Area forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398252.